Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Liver Diseases
Question: failing liver or bruised from fall?
|A.J Ireland - Tue Jul 27, 2010 11:07 pm|
i am male 6'4" tall and weigh 266lbs, i fell over and landed on my right side rib cage
4 weeks ago,
from my profile u can see i've been a heavy drinker and smoker for at least 17 years
i never had any liver problems to this point but as the soreness in my ribs from the fall have subsided ive found that the area just under my ribs has become very tender when i press inwards and feels swollen to my touch,
i am wondering if it is as a result of the fall (possibly a bruised liver) or if it is a definite symptom of my liver failing,
i don't have any other symptoms such as yellowness in my eyes etc. but i have been told that my interferon meds can cause liver failure with no real symptoms,
do i need to seek a liver function test quickly or would i have other symptoms if it was my liver failing?
i am hesitant to ask my g.p as he knows nothing of my substance abuse and it could result in me being banned from driving and because of my m.s i cant walk far so i need to be able to drive.
thank you in advance for your advice, A.J
|Dr.M.Aroon kamath - Wed Jul 28, 2010 8:05 am|
A fall such as you describe (more so, as you are pretty tall),is capable of causing internal injuries including major liver injuries. Fortunately, you appear not to have sustained any major damage.
Apart form major internal injuries, such a fall is capable of causing
- fractures of the ribs(with or without a hemothorax),
- fractures of the costal cartilages,
- separations of costochondral junctions,
- tears of the abdominal wall muscles(with/without hematomas),&
- minor liver lacerations.
You concern about interferon-1a is well founded. Hepatic side effects that have been reported include elevated enzymes(ALTand AST), hyperbilirubinemia, autoimmune hepatitis,and jaundice. Severe liver injury (even hepatic failure requiring liver transplantation, has been reported rarely). Symptoms of liver dysfunction mostly appeared from one to six months following the initiation of therapy.
Alcohol+substance abuse+interferon-1a is indeed a formidable combination in its potential for causing liver cell injury. You must consult your doctor soon and have your abdominal trauma evaluated first (as even minor liver trauma may causes raised levels of liver enzymes).You may need an abdominal ultrasonography to begin with. If liver injury is excluded, then the liver functions need to be evaluated.
|A.J Ireland - Wed Jul 28, 2010 7:38 pm|
thank you very much for taking the time from ur busy schedule to reply to my query
Dr. M. Aroon kamath,
i really appreciate the information you have given me,
if my pain persists or gets any worse i will contact my G.P and ask for a L.F.T and/or ultrasonography,
again thank you for putting my worst fears a little more at ease,
kind regards A.J Ireland.
|Dr.M.Aroon kamath - Sat Aug 07, 2010 2:15 pm|
Hi A.J Ireland,
Thank you for the update. I sincerely believe and hope that there is nothing seriously wrong and you will get better soon.Good luck!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.